Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2005, 5:29 PM MDT for Gallatin County, Madison County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2005, 5:29 PM MDT (23:29 UTC)
- Expired
- Jun 23, 2005, 6:11 PM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Gallatin County, MT, Madison County, MT
The radar
The Billings radar (KBLX), 223 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 232330 SVRTFX MTC031-057-240015- /O.NEW.KTFX.SV.W.0039.050623T2329Z-050624T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 529 PM MDT THU JUN 23 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GALLATIN COUNTY IN SOUTHWEST MONTANA SOUTHEASTERN MADISON COUNTY IN SOUTHWEST MONTANA * UNTIL 615 PM MDT * AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HEBGEN DAM...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE HEBGEN DAM. THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 7 AND 11. HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN RED ROCK AND THE EARTHQUAKE LAKE VISITORS CENTER WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4495 11148 4477 11148 4474 11053 4497 11052 $$ THOMSON
2 follow-up statements
000
WWUS55 KTFX 232352
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 PM MDT THU JUN 23 2005
MTC057-240001-
/O.CAN.KTFX.SV.W.0039.000000T0000Z-050624T0015Z/
MADISON MT-
551 PM MDT THU JUN 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF MADISON
COUNTY...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4477 11118 4477 11136 4495 11136 4495 11126
4496 11125 4496 11110 4476 11110 4476 11117
$$
MTC031-240015-
/O.CON.KTFX.SV.W.0039.000000T0000Z-050624T0015Z/
GALLATIN MT-
551 PM MDT THU JUN 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR SOUTH
CENTRAL GALLATIN COUNTY...
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST
OF HEBGEN DAM...OR ABOUT 14 MILES NORTH OF WEST YELLOWSTONE...MOVING
EAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE HEBGEN DAM.
THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 7 AND 11.
DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN MADISON COUNTY WITH
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY
AWAY FROM WINDOWS
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4477 11118 4477 11136 4495 11136 4495 11126
4496 11125 4496 11110 4476 11110 4476 11117
$$
THOMSON000
WWUS55 KTFX 240011
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 PM MDT THU JUN 23 2005
MTC031-240020-
/O.CAN.KTFX.SV.W.0039.000000T0000Z-050624T0015Z/
GALLATIN MT-
610 PM MDT THU JUN 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GALLATIN COUNTY
IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
LAT...LON 4477 11118 4477 11136 4495 11136 4495 11126
4496 11125 4496 11110 4476 11110 4476 11117
$$
THOMSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:29 PM MDT, 3 hours earlier.
Area forecast discussion, Jun 23, 2:29 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT 229 PM MDT THU JUN 23 2005 .DISCUSSION... TONIGHT THROUGH SATURDAY NIGHT...UPPER TROUGH MOVING THROUGH ALBERTA/SASKATCHEWAN THIS AFTERNOON IS BRINGING A DRIER MORE STABLE WESTERLY FLOW TO MOST OF THE FORECAST AREA THIS AFTERNOON. THE EXCEPTION IS SOUTHWEST MONTANA WHERE LOW AND MID LEVEL CONVERGENCE ALONG A WEAK FRONTAL BOUNDARY IS THE FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. CONDITIONS ARE MODERATELY UNSTABLE WITH MODEST MID AND UPPER LEVEL MOISTURE FEEDING INTO THE REGION FROM THE SOUTHWEST. THERE IS A POTENTIAL FOR GUSTY WINDS AND SMALL HAIL FROM STRONGER STORMS. THE CONVECTION WILL GRADUALLY DIMINISH AND SHIFT EAST THIS EVENING...BUT A FEW SHOWERS OR THUNDERSTORMS COULD REDEVELOP UNTIL AFTER MIDNIGHT NEAR YELLOWSTONE PARK AS A REGION OF MID-LEVEL INSTABILITY SLOWLY SHIFTS EAST. ON FRIDAY AND SATURDAY ANOTHER UPPER THROUGH WILL BEGIN TO DIG INTO THE PACIFIC NORTHWEST BACKING THE UPPER LEVEL FLOW TO THE SOUTHWEST. THIS WILL ADVECT MORE UNSTABLE AIR ALONG WITH SOME MID AND HIGH LEVEL MOISTURE INTO THE REGION. AT THE SURFACE A RETURN SOUTHEASTERLY FLOW AROUND A SURFACE HIGH WILL BRING AN INCREASE IN LOW LEVEL MOISTURE FROM THE EAST. AN INCREASING THREAT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR LATE FRIDAY AFTERNOON AND ESPECIALLY SATURDAY INTO SATURDAY NIGHT. TEMPERATURES WILL REMAIN SEASONABLE. SUNDAY THROUGH THURSDAY...LONG RANGE MODELS NOW IN A LITTLE BETTER AGREEMENT FOR DEEPER PACIFIC TROUGH AND UPPER LOW PRESSURE TO MOVE IN TO THE NORTHWESTERN US EARLY NEXT WEEK. THIS COULD MEAN WETTER PERIOD SUNDAY NIGHT THROUGH TUESDAY FOR THE AREA. SOME UNCERTAINTIES REMAIN AS TO TIMING...COLD FRONT WITH THIS PACIFIC SYSTEM...SO FORECAST REFLECT TREND UPWARD FOR CHANCE OF PRECIPITATION. FOR MID WEEK... ONLY SLIGHT CHANCES AS MORE WEST TO EAST UPPER LEVEL FLOW IS EXPECTED TO DEVELOP. && .AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHWEST MONTANA. VFR FLYING CONDITIONS ARE EXPECTED TO CONTINUE...WITH THE POSSIBILITY OF ISOLATED REGIONS OF IFR DUE TO LOWERED VISIBILITIES IN THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 45 80 52 80 / 0 10 20 30 CTB 43 77 48 76 / 0 10 20 30 HLN 50 83 48 83 / 10 10 20 30 BZN 45 82 43 81 / 20 20 20 30 WEY 36 72 38 71 / 20 20 20 30 DLN 42 82 42 81 / 20 10 20 30 HVR 47 83 52 82 / 0 0 20 20 LWT 45 77 48 78 / 0 0 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETRESCU LONG TERM....SIGLER AVIATION...PETRESCU WEATHER.GOV/GREATFALLS weather.gov/missoula
Hazardous weather outlook, Jun 23, 5:18 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 518 AM MDT THU JUN 23 2005 MTZ008-014-015-052>055-241130- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 518 AM MDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVLOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL EXIST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>013-044>051-241130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- 518 AM MDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL EXIST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 23, 3:41 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST BIG SKY 45.26N 111.33W
06/23/2005 40 MPH GALLATIN MT TRAINED SPOTTER
&&
BRUSDALocal storm report, Jun 23, 4:30 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL LIMA 44.64N 112.59W
06/23/2005 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
&&
BRUSDALocal storm report, Jun 23, 4:41 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
441 PM MDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ALDER 45.32N 112.11W
06/23/2005 0.50 INCH MADISON MT TRAINED SPOTTER
&&
BRUSDALocal storm report, Jun 23, 5:09 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 PM MDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 4 NE LIMA 44.68N 112.53W
06/23/2005 53 MPH BEAVERHEAD MT MESONET
&&
BRUSDALocal storm report, Jun 23, 5:15 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 PM MDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 31 SSW CAMERON 44.79N 111.92W
06/23/2005 61 MPH MADISON MT MESONET
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 60 min |
| Jun 22, 7:05 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 73 min |
| Jun 23, 3:44 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 46 min |
| Jun 23, 4:28 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 62 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.